New treatments for lipodystrophy beyond egrifta, etc.
May 2, 2012
I body build and work out, eat right, etc. The lipodystrophy I accumulated during my early use of Crixivan and others doesn't really go away that much. It's frustrating, depressing.
I do also appear to have some features of "muscle belly" where there is a space between my lower abs (possibly caused by strain). I've read about adbominoplasty.
Apart from egrifta, which my ID doc does not recommend, what other options are there now or on the horizon?
I want to get a CT scan of my gut to see just how pervasive it is. But to my knowledge, it's not just easy to go in to the organ area and remove the omentum, etc. That's all very risky.
Over the years I've gotten very depressed about it, even to the verge of eating disorders. I have 2 closets full of nice shirts that I can't/wont wear, as my gut protrudes. I'm otherwise very in shape and muscular.
What can I do? Is there any hope for this problem...
Response from Mr. Vergel
Why is your physician not agreeing to prescribe Egrifta? Do you have diabetes (although Egrifta is not contraindicated for diabetes)? Has he/she told you the reason?
Egrifta does not work for everyone. In fact 33% of people treated with it in prior studies saw no benefit of injecting this growth hormone releasing hormone daily. Luckily, 66% of people treated with it can have visceral fat losses in the range of 17-28 percent after 26 weeks.
A one slice CT scan at the L4-L5 vertebrae level is used in research to measure visceral fat. You can get your doctor to give you an order for that. I am not sure if insurance or Medicare would pay for it, though. You do not need this test to use Egrifta since the only measurement that is practical to measure is waist circumference.
I would suggest the following:
1- Ensure that your triglycerides are normal. The worst lipo bellies (lipohypertrophy) I have seen in the past 15 years are in those with high triglycerides. You can lower your triglycerides by choosing a Norvir-free regimen, exercising, lowering your simple carb and alcohol intake, taking Omega 3 oil capsules, and lastly using medications like Tricor (fenofibrate). The last option is only a "band-aid" and not a real solution, in my opinion, since it does not improve your metabolism in general.
2- Find out what your glucose tolerance is. In fact, I think this is one of those tests that most people with lipohypertrophy do not get and should. Impaired glucose tolerance has been linked to increased visceral fat, even when patients have normal fasting glucose blood levels. You can improve insulin sensitivity with exercise, high fiber diet, some supplements like carnitine and alpha lipoic acid, and metformin (which has also been shown to decrease visceral fat in some HIV studies:Metformin in the Treatment of HIV Lipodystrophy Syndrome ). The use of insulin sensitizers like Avandia or Actos is not recommended since it can increase body fat, however. Insulin Sensitizer Contributes to Weight Gain
3- As mentioned in item 2, ensuring good fiber intake is essential to slow down the absorption of glucose in your body,which will prevent insulin spikes. High insulin and insulin resistance can make you fat. A study at Tufts University found a trend towards lower lipohypertrophy incidence in people who consumed the most fiber. Try to attain 30 grams of fiber a day. But start slowly since it takes a while for the body to get used to it (shocking your body with fiber can make you gassy and bloated). For sources of fiber:
Also, read this article: Outsmarting HIV With Healthy Eating
4- Exercise 4 times a week, making sure that you sweat for at least 20 minutes. Do not sit for more than 1-2 hours at a time (set up a timer to get up and stretch, walk), and ensure that you try to walk as much as you can. These measures will also improve insulin response.More on exercise: Exercise, the best medicine
5- There are other complementary ways that may not have been studied, but worth a try:
I hope this information helps you! Please give us an update in the future.
Nelson Vergel BOOKS
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.